Drug Free America Foundation is joining Facing Fentanyl’s efforts to address the fentanyl crisis and remember the lives lost from fentanyl poisoning.1 It is estimated that synthetic opioids like fentanyl kills over 150 people every day.2 No demographic or community is immune and our own staff has been affected by this crisis with family and friends gone from overdose.
Today is the second anniversary of National Fentanyl Prevention and Awareness Day and this day focuses on education, prevention, support and collaboration.3 See below for resources and please share in your communities.
In Loving Memory – Submit your Angel photo
Add your loved one’s photo to Facing Fentanyl’s Memorial Gallery here.
Fentanyl is a very strong synthetic opioid that is driving the overdose crisis and is linked to over 70,600 overdose deaths in 2021.4 Fentanyl is 50 times stronger than heroin, 100 times more potent than morphine, and only 2mg of the drug can cause sudden death.1
Fentanyl is often used as a combination product to cut other drugs with the user often unaware they are taking fentanyl as it has been found in cocaine, heroin, Xanax, Adderall and marijuana as well as a number of other drugs. The DEA reports that 4 in 10 counterfeit pills manufactured with fentanyl are deadly, and this poisoning can happen very quickly (within just 2 minutes or sometimes seconds of use). Fentanyl essentially suffocates the body by shutting down the neurological and respiratory systems. Consuming fentanyl is like playing Russian Roulette.1
Signs of an Overdose and How to Respond
Signs of opioid overdose could include2:
- Pinpoint pupils
- Slow, weak, or no breathing
- Cold and/or clammy skin
- Discolored (bluing) skin, especially of lips and nails
- Choking or gurgling sounds
Call 911 immediately if you suspect someone is overdosing and administer naloxone (also known as Narcan). Naloxone is a drug that can temporarily reverse many of the life-threatening effects of an opioid overdose. See the video below on how to use.
Due to the unprecedented rise in overdose deaths, affecting all demographics and communities, and with many overdoses occurring with bystander nearby, it is wise to get and carry naloxone. Visit https://www.cdc.gov/stopoverdose/naloxone/index.html to learn more.
Times Square Take Over for Prevention
Facing Fentanyl will be taking over Times Square for Prevention today, August 21st, from 10 to 11 AM distributing thousands of doses of Naloxone.
Click here to view a list of events happening around the nation.
Prevention – Highlighting the Importance of One Choice
The drug landscape today makes experimentation with drugs highly dangerous and just one try killing our young people. It is critical to prevent drug use in the first place and help those who have started to stop and get those with drug dependence and disorders into treatment. A key figure to remember is that 90% of adults with addiction began using before the age 18 so like our friends at One Choice highlight, if we want to end addiction, we must begin with youth prevention.
Let’s work together to prevent our youth from initiating in the first place. With school back in session, the time to begin conversations around drugs is now. Visit onechoiceprevention.org for tools to help get you started and download these resources to learn how to build protective factors for youth and reduce risk factors:
Additional Resources and References
Click each image below.